Alert archive / Indiana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 170, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 11, 2005, 2:09 PM EST for Delaware County, Madison County, Indiana. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2005, 2:09 PM EST (19:09 UTC)
- Expired
- Aug 11, 2005, 3:16 PM EST
- In force
- 67 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Delaware County, IN, Madison County, IN
The radar
The Indianapolis radar (KIND), 93 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 2:30 PM EST | TSTM WND DMG | Muncie, IN | TREES DOWN COUNTY-WIDE |
| Aug 11, 3:06 PM EST | TSTM WND GST 64 | Muncie, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1442 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 111909 SVRIND INC035-095-112015- /O.NEW.KIND.SV.W.0170.050811T1909Z-050811T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 209 PM EST THU AUG 11 2005 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MADISON COUNTY IN CENTRAL INDIANA NORTHERN DELAWARE COUNTY IN EAST CENTRAL INDIANA THIS INCLUDES THE CITY OF MUNCIE * UNTIL 315 PM EST * AT 206 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR SUMMITVILLE...OR ABOUT 15 MILES NORTHWEST OF MUNCIE...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MATTHEWS AROUND 215 PM EST GASTON AROUND 220 PM EST MUNCIE AROUND 240 PM EST SELMA AROUND 255 PM EST THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4040 8569 4023 8575 4016 8525 4039 8524 $$ CO
5 follow-up statements
000 WWUS53 KIND 111921 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 221 PM EST THU AUG 11 2005 INC035-095-112015- /O.CON.KIND.SV.W.0170.000000T0000Z-050811T2015Z/ DELAWARE-MADISON- 221 PM EST THU AUG 11 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EST FOR NORTHERN DELAWARE AND NORTHEASTERN MADISON COUNTIES... AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL... AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR GASTON...OR ABOUT 11 MILES NORTHWEST OF MUNCIE...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... EATON AROUND 240 PM EST ALBANY AROUND 255 PM EST LAT...LON 4040 8569 4023 8575 4016 8525 4039 8524 $$ CO
000 WWUS53 KIND 111931 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 PM EST THU AUG 11 2005 INC035-095-112015- /O.CON.KIND.SV.W.0170.000000T0000Z-050811T2015Z/ DELAWARE-MADISON- 230 PM EST THU AUG 11 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EST FOR NORTHERN DELAWARE AND NORTHEASTERN MADISON COUNTIES... AT 229 PM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR GASTON...OR ABOUT 6 MILES NORTHWEST OF MUNCIE...MOVING SOUTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... EATON AROUND 235 PM EST MUNCIE AROUND 245 PM EST ALBANY AROUND 250 PM EST SELMA AROUND 300 PM EST DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4040 8569 4023 8575 4016 8525 4039 8524 $$ CO
000 WWUS53 KIND 111944 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 244 PM EST THU AUG 11 2005 INC035-095-112015- /O.CON.KIND.SV.W.0170.000000T0000Z-050811T2015Z/ DELAWARE-MADISON- 244 PM EST THU AUG 11 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EST FOR NORTHERN DELAWARE AND NORTHEASTERN MADISON COUNTIES... AT 242 PM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR GASTON...OR ABOUT NEAR MUNCIE...MOVING SOUTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MUNCIE AROUND 250 PM EST ALBANY AROUND 300 PM EST SELMA AROUND 305 PM EST DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4040 8569 4023 8575 4016 8525 4039 8524 $$ CO
000 WWUS53 KIND 112001 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 301 PM EST THU AUG 11 2005 INC095-112011- /O.CAN.KIND.SV.W.0170.000000T0000Z-050811T2015Z/ MADISON- 301 PM EST THU AUG 11 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MADISON COUNTY IS CANCELLED... LAT...LON 4038 8556 4021 8557 4016 8525 4039 8524 $$ INC035-112015- /O.CON.KIND.SV.W.0170.000000T0000Z-050811T2015Z/ DELAWARE- 301 PM EST THU AUG 11 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EST FOR NORTHERN DELAWARE COUNTY... AT 300 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MUNCIE...MOVING SOUTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SELMA AROUND 310 PM EST LAT...LON 4038 8556 4021 8557 4016 8525 4039 8524 $$ CO
000 WWUS53 KIND 112016 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 314 PM EST THU AUG 11 2005 INC035-112024- /O.EXP.KIND.SV.W.0170.000000T0000Z-050811T2015Z/ DELAWARE- 314 PM EST THU AUG 11 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DELAWARE COUNTY EXPIRES AT 315 PM EST... HOWEVER, AN ADDITIONAL SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME EASTERN DELAWARE COUNTY UNTIL 345 PM EST. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH ACROSS EASTERN DELAWARE COUNTY EAST OF MUNCIE. LAT...LON 4038 8556 4021 8557 4016 8525 4039 8524 $$ CO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:00 PM EST, 9 minutes earlier.
Area forecast discussion, Aug 11, 2:00 PM EST, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 200 PM EST THU AUG 11 2005 .DISCUSSION...INDIANA CAUGHT BETWEEN WEAK HIGH PRES OVR THE GRT LKS AND A SECOND HIGH ACRS THE SERN STS. A STATIONARY BOUNDARY WAS IN PLACE ACRS THE STATE SEPARATING THESE TWO SYSTEMS. H20 IMAGERY SHOWED AN UPPER DISTURBANCE ACRS NRN ILL...PUSHING NE TO THE GRT LKS. NATIONAL RADAR IMAGERY SHOWS SHRA/TSRA ACRS WI/NRN IL AND NRN INDIANA. DEWPOINTS ACRS THE FA REMAIN IN THE SWEATY UPPER 60S AND LOWER 70. MAIN FORECAST CHALLENGE WL BE POPS THE NEXT COUPLE OF PDS. MODELS CONTINUE TO HAVE DIFFICULTY IN HANDLING THE WEAK FRONT ACRS OUR AREA OVR THE NEXT COUPLE OF DAYS. MINIMAL UPPER DYNAMICS AVAILABLE...BUT PLENTY OF LOWER LVL MOISTURE. TIME SECTIONS ALSO SHOW THIS THROUGH THE PD. NAM AND GFS ALSO APPEAR TO BE HAVING CONVECTIVE FEEDBACK PROBLEMS BY SATURDAY AND SATURDAY NIGHT. NAM TRIES TO PUSH THE STATIONARY FRONT LINGERING ACRS THE FA S AS A CD FRONT ON FRIDAY. GFS DOES NOT PUSH THE FRONT SOUTH MUCH AT ALL. HENCE CONFIDENCE IS LOW. THE FACT REMAINS THAT A BOUNDARY WILL CONTINUE TO LINGER ACRS OUR AREA THE NEXT COUPLE OF DAYS...ALONG WITH A VERY HUMID AIRMASS AS DEWPOINTS ARE EXPECTED TO REMAIN THE SAME. FURTHERMORE DAYTIME HEATING WL CONTINUE TO ACT AS A TRIGGER WITH CAPES BETWEEN 2K-3K J/KG EACH AFTERNOON. HENCE WL CONTINUE DAILY CHC FOR TSRA NEXT FEW DAYS. WITH LITTLE CHANGE IN H8 TEMPS EXPECTED WL STICK CLOSE TO PERSISTENCE FOR HIGHS. MAV APPEARS TO BE SLIGHTLY HIGH IN THIS REGARD. WL STICK CLOSE TO EXPECTED DEWPOINTS FOR LOWS. FURTHERMORE CROSSOVER TEMPS SUGGEST MORNING PATCHY FOG ACRS THE AREA ESPECIALLY CONSIDERING AFTERNOON PCPN AND HIGH DEWPOINTS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && PUMA
Hazardous weather outlook, Aug 11, 5:44 AM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 544 AM EST THU AUG 11 2005 INZ021-028>031-035>049-051>057-060>065-067>072-121044- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 544 AM EST THU AUG 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH HAIL AND DAMAGING WIND. FREQUENT LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM THAT FORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY. ON FRIDAY AND SATURDAY IT IS POSSIBLE FOR SOME THUNDERSTORMS TO BECOME SEVERE WITH HAIL AND DAMAGING WIND THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION CAN BE FOUND AT OUR WEBSITE... HTTP://WWW.CRH.NOAA.GOV/IND
In the hours before
Local storm report, Aug 11, 9:39 AM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
939 AM EST THU AUG 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 4 N WEST LAFAYETTE 40.50N 86.92W
08/10/2005 1.25 INCH TIPPECANOE IN STORM CHASER
SMALLER HAIL COVERED GROUND
&&
JKWIATKOLocal storm report, Aug 11, 9:42 AM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
942 AM EST THU AUG 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 4 N WEST LAFAYETTE 40.50N 86.92W
08/10/2005 1.25 INCH TIPPECANOE IN STORM CHASER
SMALLER HAIL COVERED GROUND
&&
JKWIATKOLocal storm report, Aug 11, 2:00 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 PM EST THU AUG 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG KEMPTON 40.29N 86.23W
08/11/2005 TIPTON IN EMERGENCY MNGR
2 TREES DOWN...POWER OUTAGES ALSO
0150 PM FUNNEL CLOUD 3 N TIPTON 40.33N 86.04W
08/11/2005 TIPTON IN TRAINED SPOTTER
0145 PM HAIL 7 W TIPTON 40.28N 86.17W
08/11/2005 0.25 INCH TIPTON IN LAW ENFORCEMENT
OFFICER REPORTED HAIL FALLING HEAVILY...UNABLE TO
MEASURE, SO SIZE IS UNKNOWN
&&
CPThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 12:57 PM EST | Severe Thunderstorm Warning | IND | Clinton, Howard, Tipton | 48 min |
| Aug 11, 1:07 PM EST | Tornado Warning | IND | Clinton, Tipton | 38 min |
| Aug 11, 1:45 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Madison, Tipton | 30 min |
| Aug 11, 2:13 PM EST | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Henry, Madison | 62 min |
| Aug 11, 2:54 PM EST | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 56 min |
| Aug 11, 3:42 PM EST | Flash Flood Warning | IND | Randolph | 2 hr |
| Aug 11, 5:25 PM EST | Tornado Warning | IND | Fountain, Vermillion, Warren | 50 min |
| Aug 11, 6:10 PM EST | Tornado Warning | IND | Fountain, Parke | 35 min |
| Aug 11, 6:14 PM EST | Tornado Warning | IND | Parke | 31 min |
| Aug 11, 6:44 PM EST | Tornado Warning | IND | Parke, Putnam | 61 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.